Beware of liver injury from anti-TB meds

January 22, 2007

The American Thoracic Society (ATS) recently issued a statement on the hepatotoxicity of antituberculosis medications. The statement, which appeared in the Oct. 15 issue of the American Journal of Respiratory and Critical Care Medicine, addresses the growing incidence of drug-induced liver injury (DILI) by tuberculosis medications.

TB medications have always been associated with hepatotoxicity and DILI. In recent years, the number of cases of non-TB medications causing DILI has steadily increased. Hepatotoxicity is becoming a more prevalent adverse effect of medications, with more than 700 drugs with reported hepatotoxicity approved by the Food & Drug Administration. DILI as a whole is so prevalent that it has replaced viral hepatitis as the most apparent cause of liver failure. The overall percentage of TB DILI occurrence ranges from 5% to 33%.

The ATS, in conjunction with the Centers for Disease Control & Prevention and the Infectious Diseases Society of America, had published a previous guideline in June 2003. That statement was much broader in scope and dealt with all aspects of treating tuberculosis. In contrast, this statement delves into the mechanism of the TB medications and the treatment protocols for TB in patients with increased risk of hepatotoxicity. One of the keys to curtailing DILI in TB patients is to understand and recognize risk factors for hepatotoxicity. "To help clinicians understand and recognize DILI, we documented the metabolism of these drugs, mechanisms of injury, and clinical signals," explained writing committee member Charles A. Peloquin, Pharm.D., pharmacist at National Jewish Medical and Research Center in Denver. "The document aims to provide clinicians with the education and resources needed to optimize patient care."

The multidisciplinary writing committee's recommendations are twofold: to provide pharmacotherapeutic and provider education. The report puts much emphasis on setting up a protocol to halt TB DILI. Such recommendations include: a physical examination for signs of liver disease, educating the patient about over-the-counter hepatotoxic agents, and sharing of data between practitioners. Certain patient populations have an inherently increased risk for hepatotoxicity as well and require closer monitoring. These include: patients who are 35 years of age and older, slow acetylators, and those with hepatitis B infection.

Some pharmacologic recommendations in the report include a change in medication regimens. Pyrazinamide is no longer generally recommended as part of TB therapy. This is due to several studies that showed patients on pyrazinamide developed transaminase elevation four to five times the upper limit of normal (ULN). Meanwhile, isoniazid and rifampin remain the staples for therapy, despite their hepatotoxicity, even in patients with preexisting liver disease.

A majority of the panel's recommendations revolve around monitoring TB patients. During the treatment of latent TB infection (LTBI), alanine aminotransferase (ALT) monitoring is recommended for those with an increased risk of hepatotoxicity. Patients being treated for HIV infection, in addition to TB, should also have ALT monitoring. Treatment should be interrupted and generally modified or an alternative regimen used for those with ALT elevation more than three times the ULN in the presence of hepatitis symptoms and/or jaundice, or five times the ULN in the absence of symptoms. Lieberman-Blum said this is one of the important points of the guidelines. "Laboratory tests should not just be ordered and then ignored. Healthcare professionals need to know how to react to the results and tailor medication regimens accordingly," she said.

The panel admitted that the understanding of human physiology is incomplete. As new treatments are introduced and knowledge expands, pharmacists must keep up and adapt to practices as needed.

The full guidelines may be accessed at: http://www.thoracic.org/sections/publications/statements/pages/mtpi/hepatotoxicity-antituberculosis-therapy.html.